Coverage of credible intervals in nonparametric monotone regression

Moumita Chakraborty, Subhashis Ghosal

Research output: Contribution to journalArticlepeer-review

6 Scopus citations


For nonparametric univariate regression under a monotonicity constraint on the regression function f, we study the coverage of a Bayesian credible interval for f(x0), where x0 is an interior point. Analysis of the posterior becomes a lot more tractable by considering a “projection-posterior” distribution based on a finite random series of step functions with normal basis coefficients as a prior for f. A sample f from the resulting conjugate posterior distribution is projected on the space of monotone increasing functions to obtain a monotone function f closest to f, inducing the “projection-posterior.” We use projection-posterior samples to obtain credible intervals for f(x0). We obtain the asymptotic coverage of the credible interval thus constructed and observe that it is free of nuisance parameters involving the true function. We observe a very interesting phenomenon that the coverage is typically higher than the nominal credibility level, the opposite of a phenomenon observed by Cox (Ann. Statist. 21 (1993) 903-923) in the Gaussian sequence model. We further show that a recalibration gives the right asymptotic coverage by starting from a lower credibility level that can be explicitly calculated.

Original languageEnglish (US)
Pages (from-to)1011-1028
Number of pages18
JournalAnnals of Statistics
Issue number2
StatePublished - 2021
Externally publishedYes


  • Chernoff's distribution
  • Coverage
  • Credible set
  • Monotonicity
  • Nonparametric regression
  • Projection-posterior

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Coverage of credible intervals in nonparametric monotone regression'. Together they form a unique fingerprint.

Cite this